Alert archive / Kansas / Fire Weather Watches in 2021
Fire Weather Watch 4, NWS Wichita, KS
NWS Wichita, KS issued this fire weather watch at Mar 9, 2021, 3:25 AM CST for 13 counties in Kansas. It took effect at Mar 10, 2021, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 9, 2021, 3:25 AM CST (09:25 UTC)
- In effect from
- Mar 10, 2021, 12:00 PM CST
- Expired
- Mar 9, 2021, 3:47 PM CST
- In force
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2551 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS83 KICT 090925 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 325 AM CST Tue Mar 9 2021 KSZ033-047>053-067>069-082-083-100030- /O.NEW.KICT.FW.A.0004.210310T1800Z-210311T0100Z/ Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno- Harvey-Butler-Kingman-Sedgwick- 325 AM CST Tue Mar 9 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...047...048...049...050...051...052...053... 067...068...069...082 AND 083... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Wednesday afternoon through Wednesday evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 19 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Metzger
1 follow-up statement
241 WWUS83 KICT 092147 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 347 PM CST Tue Mar 9 2021 KSZ033-047>053-067>069-082-083-101300- /O.UPG.KICT.FW.A.0004.210310T1800Z-210311T0100Z/ /O.NEW.KICT.FW.W.0007.210310T1700Z-210311T0100Z/ Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno- Harvey-Butler-Kingman-Sedgwick- 347 PM CST Tue Mar 9 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033... 047...048...049...050...051...052...053...067...068...069... 082 AND 083... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ032-070-071-091>095-098-101300- /O.NEW.KICT.FW.W.0007.210310T1700Z-210311T0100Z/ Russell-Greenwood-Woodson-Harper-Sumner-Cowley-Elk-Wilson- Chautauqua- 347 PM CST Tue Mar 9 2021 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 070...071...091...092...093...094...095 AND 098... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from 11 AM to 7 PM CST Wednesday. * Extreme Grassland Fire Danger...Is forecast. * Winds...Southwest 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ072-096-099-100-101300- /O.NEW.KICT.FW.A.0005.210310T1700Z-210311T0100Z/ Allen-Neosho-Montgomery-Labette- 347 PM CST Tue Mar 9 2021 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 072...096...099 AND 100... The National Weather Service in Wichita has issued a Fire Weather Watch for extreme grassland fire danger, which is in effect from Wednesday morning through Wednesday evening. * Extreme Grassland Fire Danger...is possible. * Winds...South 25 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 48 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later foThe strongest winds are expected on Wednesday from mid morning through the afternoon. recasts and possible red flag warnings. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 8, 11:33 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 8, 11:33 PM CST, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1133 PM CST Mon Mar 8 2021 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CST Mon Mar 8 2021 Main near term challenge is wind/cloud trends and how warm the next couple days, then precip/convective chances by Wednesday night. Moisture on southerly low level flow will increase as we go into mid-week underneath increasing southwesterly flow aloft as an upper trof over the eastern Pacific settles southward along the West coast. Minor perturbations aloft in the flow will stream over the Plains as a surface front sinks southward into Kansas. It will remain unseasonably mild and breezy ahead of the front Tuesday into most of Wednesday. Better elevated low and mid-level moisture transport by Wednesday afternoon/night will result in modest instability as it encounters the frontal boundary with decent cloud bearing shear supporting a few strong/marginally severe storms into Wednesday night. The southward move/position of the front is a bit uncertain, though orientation of the boundary to the flow aloft may lend to locally heavy rainfall somewhere across the forecast area. Thursday looks like a cooler day, though most rain chances should exit all but far southeast Kansas with the front pushing mainly south into Oklahoma by Thursday night. Darmofal .LONG TERM...(Friday through Monday) Issued at 309 PM CST Mon Mar 8 2021 The weekend looks wet though the details of how much and what type/mode of precipitation are still somewhat in flux. An upper low looks to migrate slowly eastward Friday across the Southwest conus into the central/southern Plains on Saturday. Deeper moisture will flow into and over a nearly stalled frontal boundary most likely positioned across Oklahoma. Depending on the orientation/track of the low as it lifts northeastward across the Plains and Midwest on Sunday into Monday will determine whether southern/eastern portions of Kansas have a better chance for thunderstorms and severe potential and/or central Kansas having some potential for a late season wintry mix. While there remains enough spread in the medium range ensemble guidance, confidence remains high that central and eastern Kansas will experience a multi-day precipitation event, mainly rain from Friday into Sunday. This combined with some antecedent rainfall prior to the weekend (ie. Wednesday night), could lead to some lowland and mainstream flooding issues as well. At this point, the more unstable warm/moist sector looks to remain south of the area, which would limit or negate the severe risk. The risk for significant wintry precip also looks like a low probability at this point as well. However, being 4-6 days out and March, things could unfold a bit differently than expected as we near these periods. KED && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1132 PM CST Mon Mar 8 2021 VFR conditions are expected overnight, with gusty south winds continuing for most locations. Hi-rez model solutions and probabilistic model solutions suggest increasing low level moisture over OK may lead to some possible SCT-BKN MVFR cigs moving into south central KS by Tue morning, with KICT seeing the best chance of the MVFR cigs. So will include a tempo mention for the KICT taf site. Only expect this MVFR cig to stay around for a few hours, as daytime mixing scatters out this low level moisture. Expect gusty south winds again on Tue with some gusts possibly to 30- 35 kts. Low level moisture looks to increase again for Tue evening across southeast KS, which will lead to increasing chances of BKN MVFR cigs for SE KS and the KCNU TAF site. Ketcham && .FIRE WEATHER... Issued at 309 PM CST Mon Mar 8 2021 Current Red Flag Warning is marginal in most areas this afternoon due to clouds limiting temperatures/wind a bit. However plan to continue for now, though may cancel early before sunset. Otherwise, higher near surface moisture the next couple days will also keep the grassland fire danger from reaching extreme values, though strong and gusty south winds will still support several hours of very high fire danger each afternoon through Wednesday. Cooler temperatures and periodic significant rainfall will mitigate any fire weather concerns from Thursday through the weekend. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 73 57 78 / 0 0 10 10 Hutchinson 51 74 55 79 / 0 0 10 10 Newton 50 72 56 77 / 0 0 10 10 ElDorado 51 72 58 76 / 0 0 10 20 Winfield-KWLD 52 73 59 77 / 0 10 10 20 Russell 49 78 49 74 / 0 0 0 0 Great Bend 49 76 51 76 / 0 0 0 0 Salina 51 75 56 79 / 0 0 10 10 McPherson 50 74 55 78 / 0 0 0 10 Coffeyville 51 71 58 72 / 0 10 10 20 Chanute 51 71 58 72 / 0 10 10 20 Iola 50 70 57 71 / 0 0 10 20 Parsons-KPPF 51 71 59 72 / 0 10 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KED LONG TERM...KED AVIATION...Ketcham FIRE WEATHER...KED
Hazardous weather outlook, Mar 8, 6:12 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 612 PM CST Mon Mar 8 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 612 PM CST Mon Mar 8 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high grassland fire danger is expected again during the afternoon hours on Tuesday and Wednesday. There is a chance for strong to marginally severe thunderstorms Wednesday evening and Wednesday night, mainly along and east of a Salina to Lyons to Pratt line. The main threats will be to nickel to quarter size hail and 50 to 60 mph wind gusts. Locally heavy rainfall is also possible. Rain chances will increase across the entire area Thursday night through Sunday. Locally heavy rainfall and periodic chances for thunderstorms can also be expected, especially across south central and southeast Kansas. Snow may mix with the rain across central Kansas, especially late in the weekend, though little if any snow accumulation is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict KED/Ketcham
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:23 AM CST | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 40 hr |
| Mar 9, 3:47 PM CST | Fire Weather Watch | ICT | Allen, Labette, Montgomery, Neosho | 11 hr |
| Mar 9, 3:47 PM CST | Red Flag Warning | ICT | Barton, Butler, Chase, Chautauqua, Cowley, Elk and 16 more | 27 hr |
Nearby
Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.